Tornadoes · United States · Illinois · 2007
EF0 tornado, Williamsville, Illinois, September 6, 2007
This EF0 tornado ran 0.1 miles across Sangamon County on September 6, 2007, touching down at 6:28 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 6, 2007
- Touchdown
- 6:28 PM CDT (23:28 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sangamon County
- Touchdown point
- 39.950, -89.569
- Lift-off point
- 39.950, -89.569
- Record number
- 0709061728-01
What the Weather Service recorded
Isolated thunderstorms developed during the afternoon hours. One thunderstorm produced a brief tornado near Williamsville. No damage or injuries were reported.
A tornado briefly touched down in a field. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:36 UTC | 23:49 UTC | Tornado Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Sep 6, 6:00 PM CDT, 28 minutes earlier.
Area forecast discussion, Sep 6, 6:00 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 600 PM CDT THU SEP 6 2007 .DISCUSSION... ISSUED 300 PM CDT THU SEP 6 2007 BREEZY SOUTHWEST FLOW IN PLACE ACROSS THE MISSISSIPPI VALLEY AHEAD OF A COLD FRONT PUSHING THROUGH THE PLAINS. IN ADDITION...AN UPPER CIRCULATION IS LIFTING THROUGH MISSOURI/ILLINOIS/IOWA AHEAD OF THE FRONT...HELPING TO TRIGGER SHOWERS AND THUNDERSTORMS. MAIN FORECAST CONCERNS THE NEXT FEW DAYS REVOLVE AROUND PRECIPITATION CHANCES WITH THIS UPPER CIRCULATION AND COLD FRONT. 12Z MODELS IN REASONABLE AGREEMENT WITH RESPECT TO FEATURES EXPECTED TO IMPACT FORECAST AREA...WITH NO SOLUTION REALLY FAVORED AT THIS POINT. NOT SURPRISINGLY...GUIDANCE TEMPERATURES CLOSE/REASONABLE AS WELL. SHORT TERM...TONIGHT THROUGH SUNDAY...UPPER CIRCULATION WILL LIFT INTO THE GREAT LAKES REGION TONIGHT. ITS DEPARTURE...WITH THE LOSS OF DIURNAL HEATING...WILL ALLOW THE ONGOING CONVECTION TO DIMINISH. HOWEVER...THE BREAK IN PRECIPITATION THREAT WILL BE SHORT LIVED AS THE UPSTREAM COLD FRONT WILL BRING A THREAT FOR SHOWERS/STORMS BACK INTO AT LEAST THE WESTERN SECTIONS OF THE FORECAST AREA BY MORNING. THE COLD FRONT WILL SLOWLY MOVE THROUGH THE FORECAST AREA ON FRIDAY...WITH MOST LOCATIONS LIKELY SEEING PRECIPITATION. THE FRONT WILL CONTINUE TO SLOW DOWN WITH TIME AS IT BECOMES INCREASINGLY PARALLEL TO THE UPPER FLOW. THE FRONT WILL STALL OUT IN THE VICINITY OF SOUTHERN ILLINOIS ON SATURDAY. PERIODIC IMPULSES MOVING ALONG THE STALLED BOUNDARY WILL BRING A PERIODIC RISK OF SHOWERS/STORMS INTO SUNDAY...ESPECIALLY ACROSS SOUTHEAST ILLINOIS. LONG TERM...MONDAY THROUGH THURSDAY...MODEL/ENSEMBLE AGREEMENT IS FAIR THROUGH THE PERIOD...BUT RUN-TO-RUN CONSISTENCY REMAINS POOR. LATEST MODEL RUNS GENERALLY TRENDING AT LEAST 12 HOURS FASTER WITH THE VIGOROUS UPPER TROF/COLD FRONT THAT PUSHES INTO/THROUGH REGION EARLY IN THE EXTENDED PERIOD. THIS TREND SUGGESTS THE BEST CHANCE OF SHOWERS/STORMS WILL OCCUR MONDAY/MONDAY NIGHT. SIGNIFICANTLY COOLER TEMPERATURES ARE EXPECTED FOR THE REMAINDER OF THE PERIOD WITH UPPER TROFFING TAKING UP RESIDENCE OVER THE EASTERN UNITED STATES. MAY NEED TO GO EVEN COOLER THAN CURRENT FORECAST IF SINGLE DIGIT 850 MB TEMPERATURES PAN OUT BY MIDWEEK. DRY CONDITIONS EXPECTED AFTER FROPA UNLESS ENOUGH MOISTURE HANGS AROUND FOR THE LINGERING UPPER CYCLONIC FLOW/COLD POOL TO WORK ON DURING DIURNAL HEATING. BAK && .AVIATION... ISSUED 600 PM CDT THU SEP 6 2007 SEVERAL SPOKES OF VORTICITY ARE ROTATING AROUND THE UPPER LOW OVER NORTHEAST MISSOURI THIS EVENING. SCATTERED THUNDERSTORMS ARE OCCURRING ASSOCIATED WITH THE LOW WITH ENHANCED CONVECTION ALONG EACH OF THE SPOKES AS THEY MOVE NORTH ACROSS THE REGION. ACTIVITY AWAY FROM THE SPOKES SHOULD DECREASE AS DUSK APPROACHES...HOWEVER THERE WILL LIKELY BE ENOUGH LIFT GIVEN THE LOW LCLS TO PRODUCE SOME ACTIVITY ALONG THE SPOKE. CIGS AND VISIBILITY WILL BE MUCH BETTER AWAY FROM THESE AREAS. WILL TRY TO TIME SPOKE ROTATION THROUGH THE TAF SITES...BUT THIS WILL BE A CHALLENGE. COLD FRONT OVER NORTHERN PLAINS WILL MOVE INTO THE AREA ON FRIDAY WITH A SHIFT FROM SIGNIFICANT SOUTHWEST FLOW TO THE NORTHWEST. GUSTS WILL LIKELY REMAIN UP FOR A WHILE AFTER FRONTAL PASSAGE. CONVECTION SHOULD REFORM ALONG THE FRONT AND WILL TIME DEVELOPMENT BASED ON FRONTAL POSITION AND HEATING. BARKER && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 6, 2:40 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 240 PM CDT THU SEP 6 2007 ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073- 071100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL- MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY- STARK-TAZEWELL-VERMILION-WOODFORD- 240 PM CDT THU SEP 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF RAIN WILL BE THE RULE ACROSS THE AREA THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL ALSO BE LIKELY THIS AFTERNOON UNTIL SUNSET. SOME OF THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS IS LOW...BUT AN ISOLATED TORNADO IS A RISK THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY... WHEN A COLD FRONT WILL MOVE THROUGH AND PUSH THE PRECIPITATION OFF TO THE EAST. SOME LOCATIONS MAY RECEIVE BRIEF HEAVY RAINFALL FROM TIME TO TIME...BUT THE THREAT FOR SEVERE STORMS WILL CONTINUE TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ036-040-041-047-049-050-071100- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 240 PM CDT THU SEP 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WARNING CONTINUES FOR THE ILLINOIS RIVER FROM HAVANA TO BEARDSTOWN. RIVER LEVELS WILL SLOWLY FALL...BUT REMAIN ABOVE FLOOD STAGE THROUGH TONIGHT. PERIODS OF RAIN WILL BE THE RULE ACROSS THE AREA THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL ALSO BE LIKELY FROM THIS AFTERNOON UNTIL SUNSET. SOME OF THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS IS LOW...BUT AN ISOLATED TORNADO IS A RISK THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW FALL WILL CONTINUE ON THE ILLINOIS RIVER...HOWEVER STAGES WILL CONTINUE ABOVE FLOOD STAGE FROM HAVANA TO BEARDSTOWN FOR THE NEXT FEW DAYS. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...WHEN A COLD FRONT WILL MOVE THROUGH AND PUSH THE PRECIPITATION OFF TO THE EAST. SOME LOCATIONS MAY RECEIVE BRIEF HEAVY RAINFALL FROM TIME TO TIME...BUT THE THREAT FOR SEVERE STORMS WILL CONTINUE TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. KH
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.5 hours before the tornado, 85 km from the path. September 6, 2007.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -58 J/kg
- Surface CAPE
- 22 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Lincoln, IL (KILX), 00:00Z
0.5 hours after it, 85 km from the path. September 7, 2007.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 1497 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Lincoln radar (KILX), 30 km away, was scanning. The volume nearest the touchdown began at 23:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:28 UTC | TORNADO | 1 W Williamsville | Sangamon, IL | BRIEF TOUCHDOWN NEAR I-55 REPORTED BY PUBLIC THROUGH SANGAMON EMA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of September 6, 2007
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 6 | 5:20 AM CDT | EF0 | Christian, MO | 0.5 | 50 | $2,000 | ||
| September 6 | 2:15 PM CDT | EF0 | Jersey, IL | 0.9 | 50 | |||
| September 6 | 1:45 PM MDT | EF0 | Grant, NM | 3.0 | 40 | |||
| September 6 | 5:27 PM CDT | EF0 | Dodge, NE | 3.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.